Texas, 2024

Tornadoes in Texas, December 26, 2024

December 26, 2024 · NWS HGX · 6 events in 3 counties and zones

Storms on the 26th of December produced tornadoes and waterspouts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Storms on the 26th of December produced tornadoes and waterspouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 26, 12:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 26, 12:50 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1250 PM CST Thu Dec 26 2024

...New SHORT TERM, LONG TERM, MARINE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS TODAY...
Issued at 1210 PM CST Thu Dec 26 2024

A Tornado Watch has been issued for the entirety of SE Texas minus
Jackson and Matagorda Counties. This Watch will continue through 7
PM. Scattered thunderstorms continue this afternoon across the
area. Surface observations show dew points increasing to around
70F along and south of the I-10 corridor, suggesting that this
area now lies in the warm sector as a warm front lifts northward.

The environment remains very moist and unstable with steep mid-
level lapse rates, increasing MLCAPE (1500-2000 J/kg), and bulk
shear in excess of 45 kts. All of these parameters remain
favorable for all modes of severe weather this afternoon.

Will need to monitor the evolution of storms entering the area
from the west this afternoon as they enter the aforementioned
environment. SPC has upgraded the Houston and north to the Sabine
River to an Enhanced Risk (level 3 of 5) for severe weather with
the rest of SE Texas in a Slight Risk ( 2 of 5). Have multiple
ways to receive alerts and stay weather aware!

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 1245 PM CST Thu Dec 26 2024

The severe threat will diminish this evening as storms move
offshore and a drier and more stable atmosphere moves in from
behind. Locations along the coast could see some lingering showers
late Friday night as onshore winds allow for some moisture return.
Foggy conditions should develop overnight into Friday morning due
to light winds and low-level moisture. Temperatures will be around
50 to low 60s overnight tonight and Friday night. Friday's highs
will be in the upper 60s across the Brazos Valley and Piney Woods
and into the 70s elsewhere.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 1245 PM CST Thu Dec 26 2024

Before what is shaping up to be an extended period of cooler and
generally less active weather, we'll have one more round of showers
and storms moving through the area as another upper trough swings
into the Southern Plains. With onshore flow continuing to enhance
low-level moisture and a weak cold front extending from a low over
Oklahoma moving into the area, we should see scattered showers and
storms throughout the day on Saturday. Some strong storm development
could be on the cards again with SB instability reaching around 2000
J/kg ahead of the front and effective shear of around 30kt. For the
time being, we remain in a Marginal Risk area in the latest SPC
update (level 1/5)...something to keep an eye on in the coming days.

A less active period is on the cards following the passage of the
front late on Saturday/into early Sunday with conditions clearing
out behind the boundary. Initial CAA behind the front should be
fairly weak and mild conditions can be expected on Sunday and Monday
with highs in the 70s and lows generally in the 50s (near 60 along
the immediate coast). Global models still show the arrival of a
reinforcing cold frontal boundary on Tuesday which should bring with
it a push of much cooler and drier air that should push highs into
the upper 50s/low 60s and lows into the upper 30s/40s as we
approach the end of next week.

Cady

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1114 AM CST Thu Dec 26 2024

Messy aviation forecast for today. Terminals in the vicinity of
the metro currently at LIFR conditions with a mixture of MVFR/VFR
elsewhere. Will see this trend continue through the afternoon
hours as coverage for thunderstorms increases across SE Texas.
Gusty winds, hail, tornadoes, and heavy downpours all possible
with these storms. The timing of the greatest threat for severe
weather will be during the afternoon hours. Once the front moves
through this evening, expect winds to become NWerly with VFR CIGs.
Fog expected to develop overnight into Friday morning and bring
VSBYs (and CIGs) down to IFR/LIFR levels. Gradual improvement to
VFR expected by afternoon hours Friday.

&&

.MARINE...
Issued at 1245 PM CST Thu Dec 26 2024

Strong thunderstorms remain a possibility through this evening as a
cold front looks to push into the coastal waters after sunset.
Storms along and ahead of this front may produce strong wind gusts
and potentially waterspouts. Activity will diminish heading into
tomorrow. Another cold frontal boundary looks to approach on
Saturday which should bring showers and storms with a shift to
offshore winds that could approach caution thresholds. A stronger
frontal boundary arrives on Tuesday, bringing a push of cooler and
drier air along with stronger offshore winds. A Small Craft Advisory
will likely be needed in the wake of this frontal boundary.

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  72  50  70  53 /  80  10   0  10
Houston (IAH)			  74  57  72  60 /  90  60  10  20
Galveston (GLS)			  70  62  69  63 /  60  60  10  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 8 PM CST this evening
     for GMZ330-335.

     Small Craft Should Exercise Caution until midnight CST tonight
     for GMZ350-355-370-375.

&&

SHORT TERM...Adams
LONG TERM....Cady
AVIATION...Adams
MARINE...Cady

In the hours before

Special weather statement, Dec 26, 12:51 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1251 PM CST Thu Dec 26 2024

TXZ210>212-261915-
Waller TX-Colorado TX-Austin TX-
1251 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL COLORADO...EASTERN
AUSTIN AND SOUTHWESTERN WALLER COUNTIES THROUGH 115 PM CST...

At 1250 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Sealy, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sealy, Brookshire, San Felipe, and Pattison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2962 9628 2974 9639 3002 9614 2982 9591
TIME...MOT...LOC 1850Z 222DEG 36KT 2972 9629

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wood
Special weather statement, Dec 26, 12:54 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1254 PM CST Thu Dec 26 2024

TXZ179-261915-
Polk TX-
1254 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POLK COUNTY THROUGH
115 PM CST...

At 1254 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alabama-Coushatta Reservation, or 12 miles
northwest of Wildwood, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Segno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3049 9456 3049 9463 3054 9476 3081 9461
      3052 9454
TIME...MOT...LOC 1854Z 211DEG 35KT 3061 9462

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cady
Special weather statement, Dec 26, 1:24 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
124 PM CST Thu Dec 26 2024

TXZ211>213-262000-
Waller TX-Inland Harris TX-Austin TX-
124 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN AUSTIN...CENTRAL WALLER
AND WEST CENTRAL HARRIS COUNTIES THROUGH 200 PM CST...

At 124 PM CST, Doppler radar was tracking a strong thunderstorm near
Pattison, or 8 miles northwest of Brookshire, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prairie View, Hockley, Waller, Pine Island, and Monaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2982 9604 2990 9612 3013 9594 2998 9577
TIME...MOT...LOC 1924Z 224DEG 26KT 2988 9605

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wood
Special weather statement, Dec 26, 1:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
155 PM CST Thu Dec 26 2024

TXZ199-213-262030-
Inland Harris TX-Montgomery TX-
155 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTGOMERY AND
NORTHWESTERN HARRIS COUNTIES THROUGH 230 PM CST...

At 155 PM CST, Doppler radar was tracking a strong thunderstorm over
Hockley, or 11 miles southeast of Prairie View, moving northeast at
40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tomball, Pinehurst, Hockley, and Stagecoach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2994 9583 3000 9587 3026 9565 3010 9550
TIME...MOT...LOC 1955Z 224DEG 36KT 3001 9582

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wood
Special weather statement, Dec 26, 2:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
201 PM CST Thu Dec 26 2024

TXZ177-199-262030-
Walker TX-Montgomery TX-
201 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY AND
SOUTHEASTERN WALKER COUNTIES THROUGH 230 PM CST...

At 201 PM CST, Doppler radar was tracking a strong thunderstorm near
Montgomery, or 9 miles west of Willis, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northern Conroe, Willis, Panorama Village, New Waverly, Montgomery,
and Lake Conroe Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 3032 9565 3039 9571 3064 9542 3042 9535
TIME...MOT...LOC 2001Z 232DEG 37KT 3038 9563

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Wood
Special weather statement, Dec 26, 2:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
209 PM CST Thu Dec 26 2024

TXZ226-262045-
Wharton TX-
209 PM CST Thu Dec 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WHARTON COUNTY THROUGH
245 PM CST...

At 209 PM CST, Doppler radar was tracking a strong thunderstorm over
El Campo, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
El Campo, Wharton, Pierce, and Boling-Iago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
Texas.

&&

LAT...LON 2911 9631 2918 9638 2942 9615 2923 9593
TIME...MOT...LOC 2009Z 232DEG 28KT 2917 9629

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cady

The radar

The Houston radar (KHGX), 115 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Wharton

When
December 26, 2:15 PM CST to 2:20 PM CST
Where
Wharton County, 1.99 mi WSW of Pierce
Rating
EF1
Path length
0.51 mi
Path width
50 yd
Reported by
Public
Coordinates
29.216, -96.229

Multiple reports and videos from the public showed a tornado on the ground near El Campo.

Surveys found outbuildings damaged near County Road 405. One of which was well constructed and had major roof damage indicative of EF1 wind speeds.

Tornado, Harris

When
December 26, 3:30 PM CST to 3:31 PM CST
Where
Harris County, 1.39 mi WSW of West Park
Rating
EF1
Path length
0.05 mi
Path width
25 yd
Reported by
Public
Coordinates
29.670, -95.590

A member of the public reported a brief tornado touchdown in southwestern Harris county.

Survey teams found damage in Meadows Place neighborhood along Plumbrook Drive. Homes in the area had minor to significant roof damage, consistent with EF1 winds of 90 mph.

Tornado, Liberty

When
December 26, 3:44 PM CST to 3:52 PM CST
Where
Liberty County, 8.4 mi SE of Cleveland Muni Arpt
Rating
EF0
Path length
6.87 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
30.250, -94.920

Broadcast media reported damage at an RV park and images of downed trees northwest of Moss Hill. Survey teams would later find damage to homes near county road 2298, marking the beginning of this tornado. Further northeast, survey teams found damage to mobile homes, consistent to what the media had initially reported. Trees were uprooted and some fell on top of a mobile home. A chain link fence serving as a pet enclosure was blown a few yards away. These damage indicators suggested peak winds of 76 mph, reaching EF0 levels. Surveys teams also found addition damage past highway 105, with snapped trees near Mud Lake. Branches of 1 to 3 inch diameter were also broken in this area.

Tornado, Harris

When
December 26, 3:51 PM CST to 3:54 PM CST
Where
Harris County, 2.39 mi W of Huffman
Rating
EF0
Path length
2.11 mi
Path width
25 yd
Reported by
Public
Coordinates
30.020, -95.120

Video from public showed a waterspout making landfall from Lake Houston. Another video from public showed this tornado on ground, moving through in Huffman. No damage was observed by survey teams. As a result, wind speeds were estimated to be 60 mph, consistent with EF0 levels.

Funnel Cloud, Harris

When
December 26, 3:57 PM CST
Where
Harris County, 1.38 mi N of Huffman
Reported by
Public
Coordinates
30.040, -95.080

A member of the public reported a funnel cloud east of Kingwood.

Tornado, Liberty

When
December 26, 4:05 PM CST to 4:09 PM CST
Where
Liberty County, 1.51 mi NNE of Eastgate
Rating
EF0
Path length
1.11 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
30.070, -95.020

A video on social media from trained spotter showed a tornado on the ground in field northwest of Dayton. No damage was observed by survey teams. Wind speeds were estimated at 60 mph, at EF0 levels.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222036, 1222037, 1224000, 1223999, 1224016, 1224013.